Kansas, 2003Lightning Strike in Kansas, August 29, 2003
August 29, 2003 · NWS ICT · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 29, 2:42 AM CST, 6 hours 18 minutes earlier.
Area forecast discussion, Aug 29, 2:42 AM CST, 6 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
342 AM CDT FRI AUG 29 2003
FCST CONCERNS...
MESO/SYNOPTIC BNDRY PLACEMENT AND AFFECT ON TEMPS/CNVTV CHCS TODAY...
CNVTV TRENDS/QPF THRU THE WEEKEND ACRS THE SRN CWA...
MCS CONTS TO ROLL EWD ACRS SERN KS EARLY THIS MRNG, BRINGING WELCOME
RAFL TO PARTS OF THE CWA. XPCT CNVTN TO BEGIN TO WANE ARND SUNRISE
WITH LO LVL FLO/JET PROGD TO VEER OUT AND WKN A BIT AFT 12Z. LKLY TO
REALIZE HEATHY 2 TO 4 INCH RAINS IN THIS AREA, E AND SE OF ICT. OUTFLOW
BNDRY HAS ALREADY MOVD S INTO NRN OKLA, HOWEVER SUSPECT SYNOPTIC FNT
WL BCM MORE DEFINED TWD MIDDAY, SOMEWHERE ACRS CNTRL KS. MOIST 65-70F
DWPTS LOOK TO RMN ACRS MUCH OF THE CWA INVOF BNDRY TODAY, WITH
THINNING AND SOME BREAK OUT FM CNVTV DEBRI XPCTD BY THIS AFTN. THIS
SHOULD ALLOW FOR 10-15F DIURNAL RECOVERY, FOR MAXS INTO THE 80S. WL
THEREFORE TWEAK MAXS UP SVRL DEGREES ACRS THE CWA. WL STILL SHOW A
SLGT THERMAL TROF ACRS THE MID PTN OF THE CWA, FM EWK TO N OF CNU.
CHCS FOR CNVTN LOOK TO INCRS BY EVE/TNGT, WITH BEST CHCS/LKLY POPS
ACRS THE SRN CWA. DECENT H8-H7 LYR CNVGNC IS PROGD ACRS THIS AREA
WITH WK ELEVATED INSTBY. MAY SEE ANOTHER HEATHY QPF EVENT, ESPCLY
FOR THE SRN ROW OF COUNTIES. ALTHO CANNOT RULE OUT A FLASHY TYPE
EVENT FM RUNOFF, VRY DRY ANTECEDENT CONDS BFR TODAY, SUGGESTS A FFA
IS PROBLY NOT NEEDED AT THIS TIME. HOWEVER DAY SHIFT WL HAVE TO
ASSESS AFT RAFL CALLS COME IN THIS MRNG.
SHRTWV TROF NOW OVR THE W, WL AFFECT THE AREA ON SAT, WITH SYNOPTIC
FNT PUSHING WELL S INTO OKLA. CHCS WL BEGIN TO DCRS FM N TO S ACRS
THE CWA INTO SAT NGT, HOWEVER MID LVL TROF/CNVGNC ZONE STILL PROGD
TO RMN ACRS THE SRN CWA WITH MRNGL MSTR/INSTBY. THEREFORE HAVE UPPED
POPS A BIT FM PRVS FCST. THE SLGTLY COOLER AIR WL CONT TO OOZE SWD
INTO THE CWA, WITH COMBO OF CLOUDS AND SCT PCPN PORTENDING TO COOLER
MAXS STILL, INTO UPR 70S MOST AREAS.
XPCT A GENL IMPROVING TREND IN WX CONDS TO CLOSE OUT THE HOLIDAY
WEEKEND, THOUGH PCPN CHCS LOOK TO HOLD IN FOR SERN KS ON SUNDAY
NOW, WITH SHRTWV STILL LINGERING ACRS THIS AREA. LTL CHG XPCTD TO
FCST FOR SUNDAY/MONDAY.
FCSTID = 13/DARMOFAL
ICT 83 66 78 62 / 70 60 50 50
HUT 83 65 76 60 / 60 40 30 30
EWK 83 65 77 61 / 60 50 40 40
EQA 83 66 77 62 / 70 60 50 50
WLD 85 67 79 64 / 70 70 60 60
RSL 82 60 74 55 / 30 30 20 20
GBD 83 62 75 57 / 40 30 20 20
SLN 84 63 76 58 / 40 30 20 20
MPR 83 64 76 60 / 50 40 30 30
CFV 85 68 80 64 / 70 70 60 60
CNU 82 66 78 63 / 70 70 60 60
K88 82 66 78 63 / 70 60 50 50
.ICT...NONE.
Hazardous weather outlook, Aug 29, 4:42 AM CST, 4 hours 18 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-301200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
542 AM CDT FRI AUG 29 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL BE LIKELY ACROSS SOUTH CENTRAL
AND SOUTHEAST KANSAS THROUGH TONIGHT, WITH A CHANCE FOR THUNDERSTORMS
ACROSS CENTRAL KANSAS. AN ISOLATED SEVERE STORM WITH LOCALLY
DAMAGING WIND IS POSSIBLE. HOWEVER, THE MAIN RISK WILL BE LOCALLY
HEAVY RAIN, MAINLY SOUTH OF HIGHWAY 400.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS CENTRAL
AND SOUTHEAST KANSAS THROUGH SATURDAY NIGHT INTO EARLY SUNDAY. THE
RISK FOR SEVERE WEATHER WILL REMAIN SMALL, HOWEVER AREAS OF LOCALLY HEAVY
RAIN WILL STILL BE POSSIBLE FOR THE COUNTIES BORDERING OKLAHOMA.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER A FEW CALLS TO
LOCAL COUNTY EMERGENCY MANAGEMENT OR LAW ENFORCEMENT OFFICIALS CAN BE
EXPECTED, TO ASSESS CONDITIONS WHERE HEAVY RAINFALL HAS OCCURRED.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM
KED
Lightning, Cowley
- When
- August 29, 9:00 AM CST
- Where
- Cowley County, Winfield
- Property damage
- $1,000
- Reported by
- NEWSPAPER
- Coordinates
- 37.238, -96.837 (the zone’s center; the record gives no point)
Warehouse owned by Greif Brothers Corporation struck. The lightning struck the fuse box, however damage to the structure and it's contents was minimal. (Arkansas City Traveler).
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in New York, August 29, 2003$400,000 · 70 kt wind · 1 event
- Tornado in New York, August 29, 2003$100,000 · F1 · 1 event
- Flash Flood and Hail in Ohio, August 29, 2003$250,000 · 0.88 in hail · 2 events
- Lightning Strike in Maryland, August 29, 2003$50,000 · 1 event
- Damaging Wind in New York, August 29, 2003$50,000 · 70 kt wind · 1 event
- Damaging Winds in New York, August 29, 2003$40,000 · 52 kt wind · 4 events
- Flash Flood in New Mexico, August 29, 2003$30,000 · 1 event
- Flash Flooding in Texas, August 29, 2003$15,000 · 8 events
- Flash Flood in Texas, August 29 to 30, 2003$20,000 · 1 event
- Flash Flooding and Heavy Rain in Kansas, August 29 to 30, 200312 events
- Damaging Wind in New York, August 29, 2003$15,000 · 55 kt wind · 1 event
- Lightning Strike in Utah, August 29, 20031 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378036.